Hail, Dewey
- When
- May 3, 3:45 PM CST to 4:45 PM CST
- Where
- Dewey County, 10 mi E of Eagle Butte
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.000, -101.033
Dime size hail fell continuously for an hour.
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 3, 2:20 PM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 320 PM CDT SAT MAY 3 2003 .TONIGHT THROUGH MONDAY NIGHT... MAIN FORECAST CHALLENGE WILL BE PRECIPITATION CHANCES THROUGHOUT THIS PERIOD. THE WEAK UPPER RIDGE CURRENTLY OVER THE AREA WILL SLIDE TO THE EAST THIS EVENING AHEAD OF A TROUGH PUSHING INTO THE WESTERN HIGH PLAINS. THE SURFACE LOW ASSOCIATED WITH THIS WILL MOVE FROM EASTERN WYOMING/COLORADO TO THE WESTERN PORTIONS OF SOUTH DAKOTA AND NEBRASKA TONIGHT. THE SHOWERS AND THUNDERSTORMS CURRENTLY OVER THE AREA APPEAR TO BE ALONG THE NOSE OF A LOW LEVEL JET OVER THE CENTRAL PLAINS...WHILE MORE SHOWERS AND THUNDERSTORMS LOOK TO MOVE INTO THE AREA TONIGHT IN ASSOCIATION WITH THE SURFACE AND UPPER SYSTEM. LIS HAVE ALREADY BECOME NEGATIVE ACROSS MUCH OF THE CWA...AND THEY LOOK TO REMAIN THAT WAY ACROSS THE WEST TONIGHT ALONG WITH CAPE VALUES AROUND 700 J/KG. THE EASTERN CWA WILL SEE CONDITIONS BECOME MORE STABLE...SO EXPECT JUST SOME RAIN OVER THAT AREA BY LATE TONIGHT. THE UPPER LOW CLOSES OFF OVER SOUTH DAKOTA/NEBRASKA ON SUNDAY...WITH THE INVERTED TROUGH ASSOCIATED WITH THE SURFACE LOW BECOMING THE FOCUS FOR A CONTINUING CHANCE OF THUNDERSTORMS ACROSS THE SOUTHWESTERN CWA. LIS ALSO REMAIN NEGATIVE IN THAT AREA...WITH CAPES APPROACHING 1100 J/KG DURING THE AFTERNOON. BY SUNDAY NIGHT...THE ENTIRE CWA BECOMES MORE STABLE AS THE UPPER AND SURFACE LOWS BEGIN TO PUSH EAST OF THE REGION...WITH JUST MORE OF AN OVERRUNNING/WRAP AROUND RAIN EVENT THEN EXPECTED. THE SYSTEM LOOKS TO MOVE SLOW ENOUGH THAT THE RAIN WILL CONTINUE INTO MONDAY...WITH JUST SOME LINGERING AREAS OF RAIN STILL OCCURRING MONDAY NIGHT. TEMPERATURES WILL REMAIN COOL AS AN ABUNDANCE OF CLOUD COVER MOVES INTO THE REGION...AS WELL AS THE PRECIPITATION...AND H85 TEMPS FALL INTO THE SINGLE DIGITS BY LATE MONDAY NIGHT...THEN CONTINUE TO FALL THROUGH TUESDAY MORNING. .EXTENDED...TUESDAY THROUGH FRIDAY AS LOW PRESSURE SHOVES OFF TO THE EAST...A WEAK AREA OF HIGH PRESSURE BUILDS INTO THE NRN PLAINS TUESDAY. FOR THE REMAINDER OF THE EXT...WILL HAVE A TROUGH RESIDE OVER THE WRN CONUS. THIS WILL KEEP THE NRN PLAINS UNDER A SW FLOW ALOFT...WITH A SERIES OF S/WVS PUSHING THROUGH THE AREA WED THROUGH FRI. THE FIRST WAVE MOVES THROUGH WED...WITH THE POSSIBILITY OF PRECIP. MDLS SOUNDING SHOW A WELL-MOISTENED COLUMN...BUT BEST LIFT LOOKS TO REMAIN OUT WEST. WILL THUS GO WITH SOME CLOUDS FOR NOW. ON THU...A STRONGER WAVE MOVES OVER THE REGION...WITH THE SFC LOW CENTERED OVER WRN KS/ERN CO. WILL GET SOUTHERLY FLOW AHEAD OF THE SYSTEM WITH SOME WAA. MDL SOUNDINGS SHOWING SOME INSTABILITY FOR THU AFTERNOON INTO THE OVERNIGHT...SO HAVE ADDED -TRW TO THOSE TIME PERIODS. AS FOR FRI...STILL LOOKS FOR CHANCE OF SHOWERS FRI NIGHT WITH NEXT WAVE PUSHING INTO THE REGION. HAVE LEFT TEMPS CLOSE TO PREVIOUS FCST...WITH THE EXCEPTION OF WARMING THE MAX TEMPS FOR THU AND FRI WITH THE SOUTHERLY FLOW. .ABR...NONE. PARKIN/MARSILI
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 526 AM CDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING LOW PRESSURE SYSTEM WILL CAUSE THUNDERSTORMS AND RAIN SHOWERS TODAY AND TONIGHT. THESE STORMS WILL LIKELY PRODUCE STRONG WINDS...BRIEF HEAVY RAIN...AND SMALL HAIL. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH THERE IS A SLIGHT CHANCE THAT ONE OF THESE STORMS COULD BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
3 hail. Local standard time, as filed.
Dime size hail fell continuously for an hour.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358013, 5358014, 5358015.